The recent editorial in regards to the proposed distribution of nalaxone (known by the trade name, Narcan) to addicts reveals an alarming lack of understanding of the functional problems associated with those that abuse narcotic drugs and an ignorance about the realities of where narcotic overdoses actually occur.
In the first place, the term “narcotic” has a different definition to people. Nalaxone works on drugs derived from, or synthesized to mimic opium poppy derivatives. Heroin, morphine, demerol, codeine, oxycodone, etc. are medically referred to as narcotics, and are what Narcan reverses.
Cocaine, valium, “crack,” crystal meth, ecstasy and all other rave drugs that are often used in addition to narcotics do not respond to nalaxone.
Narcotic overdoses kill because they essentially shut down the area of the brain that is responsible for generating the urge to breathe. Overdose victims simply die from not breathing, so if one were to provide immediate artificial respiration and call an ambulance, they can recover, provided treatment is initiated in time. No amount of Narcan will resuscitate an overdose once the brain has been destroyed by a lack of oxygen.
If a companion was to administer Narcan, (it is ludicrous to think an addict could self-administer as they’d be unaware they overdosed) when the overdosed person wakes up, he will be in an agitated or violent state because
a) You have instantly thrown him into the painful effects of sudden narcotic withdrawal,
b) you have ruined the very result he was seeking, and
c) they will be suffering the severe effects of a lack of oxygen to the brain.
Based on years of dealing with such overdoses (I am an advanced life support paramedic), the individuals frequently become uncooperative, sometimes violent, and often do absolutely anything to get more narcotic into them. Professionals such as paramedics counteract these effects very carefully and are legally bound to see they are protected afterwards, as long as is necessary.
Here is where the problem really lies: Narcan has a very short life. It binds with the receptors in the brain where narcotics act, but once worn off, the original narcotic will again exert its effects!
In the interim, many addicts will simply inject another dose of narcotic, so when Narcan wears off they have even more drug in their system.
While ostensibly well-meaning, simply giving out of Narcan is idealistic. Unless protected, addicts will desperately seek to re-use as soon as possible after Narcan has been given, and this time it is often where they cannot be found. Immediate re-use will be from the desperation of withdrawal, and few addicts are capable of thinking in a rational manner when suffering acute narcotic withdrawal.
It is my opinion that the far simpler and more effective life-saving strategy would be to teach addicts CPR. Simply breathing for a narcotic OD victim is often all that is needed to keep them alive until professional help can arrive.
Building upon the pillars of harm reduction is the long-term answer. Narcotic addiction can be treated, but it is so often part of a much more complex social issue. Poverty, mental health, lack of education, and abuse often contribute to addiction. These people have a disease and the cause is multifactorial.
Most health care professionals will tell you, it is far more effective to treat a cause than a symptom. Narcan is not a panacea and has the potential for significant harm in the wrong setting.
This is the personal opinion of Chase resident Ian A. Hames, who is an advanced life support paramedic.